Indiana, 2005Flooding in Indiana, January 3 to 8, 2005
January 3 to 8, 2005 · NWS IND · 39 events in 39 counties and zones
Heavy rain of over 5 inches between 3 January and 7 January 2005, for a total of over 9 inches in the first half of the month, coupled with rapid snowmelt from the region's historic late December 2004 snowstorm, induced extensive areal flooding over all of central Indiana. Numerous county roads and state highways were closed by high water.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 39
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain of over 5 inches between 3 January and 7 January 2005, for a total of over 9 inches in the first half of the month, coupled with rapid snowmelt from the region's historic late December 2004 snowstorm, induced extensive areal flooding over all of central Indiana. Numerous county roads and state highways were closed by high water.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jan 3, 3:00 AM EST, 9 hours earlier.
Area forecast discussion, Jan 3, 3:00 AM EST, 9 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
300 AM EST MON JAN 3 2005
.DISCUSSION...ALOFT MODELS APPEAR TO BE IN DECENT AGREEMENT. DO NOTE
DIFFERENCES TAKING PLACE AROUND H85 AND SFC. GFS TRIES TO BRING 0C
ISOTHERM AT H85 ACROSS NRN SECTIONS OF INDIANA WHILE ETA KEEPS NEAR
SRN TIP OF LAKE MICHIGAN BY 06Z WED. BY 72 HRS...ETA DEVELOPS A
STRONGER LOW OVR IL. ETA BRINGS IN COLDER TEMPS FASTER AS WELL. AT
SFC...ETA DEVELOPS STRONGER LOW OVR SRN IL/INDIANA BY 00Z THU. UKMET
SUPPORTS STRONGER ETA WHILE ECMWF CLOSER TO GFS. WL LEAN TOWARD A
MODEL BLEND WITH EMPHASIS ON GFS AS IT TEND TO DO BETTER THESE
SYSTEMS.
ONCE AGAIN...RAIN WL BE FORECAST ISSUE THEN POSSIBILITY OF
SIGNIFICANT FREEZING RAIN EVENT WEDNESDAY.
PLENTY OF RAIN ACROSS CWA. THIS RAIN EXTENDS WELL SOUTHWEST INTO
IL/MO/KS/OK/TX. A FEW TSRA ALSO PRESENT ACROSS REGION. TIME SECTIONS
SHOW NO RELIEF FROM THE WET WEATHER. WITH STATIONARY FNT SETTING UP
ACROSS CWA AND SEVERAL WAVES MVG OVR AREA...EXPECT TO SEE RAIN CONT.
ISENTROPIC LIFT VERY STRONG ACROSS FA WITH 45 KT WINDS AT 300K.
SPECIFIC HUMIDITY VALUES RANGE FROM 6-8G/KG. PW VALUES AROUND 1 TO
1.5 ACROSS FA. SOUNDINGS SHOW SATURATION THRU TONIGHT. H85 LIS ARE
NEAR 0C FOR MUCH OF DAY. WL MENTION POSSIBILITY OF THUNDER ACROSS
CWA. WITH HIGH AMOUNTS OF MOISTURE IN ATMOSPHERE TO WORK WITH...WL
ISSUE FLOOD WATCH FOR TODAY. FFG CONT TO SHOW LOW AMOUNTS OF PRECIP
NEEDED TO GET SOME FLOODING TODAY.
STILL NO REAL CHANGE IN WX PATTERN TONIGHT. RAIN WL CONT FOR FIRST
HALF OF NGT THEN GRADUALLY TAPER OFF AS FRONT DRAPES SOUTH ACROSS
SRN INDIANA. TIME SECTIONS CONT TO KEEP LL MOISTURE AROUND AND THIS
SEEMS REASONABLE. WL GRADUALLY TAPER POPS FROM FROM NW TO SE OVRNGT.
TUESDAY WL START OUT RELATIVELY DRY. STORM SYSTEM OVR SRN PLAINS WL
GATHER STRENGTH AND ORGANIZE AS IT APPROACHES FA. RAIN (POSSIBLY
HEAVY AT TIMES) WILL RETURN ACROSS CWA. SPECIFIC HUMIDITY AT 300K
ONLY AROUND 2-5G/KG INITIALLY. BETWEEN 18Z AND 00Z ISENTROPIC LIFT
INCREASES AS DOES SPECIFIC HUMIDITY VALUES (5-7G/KG). BEST OMEGA
VALUES OCCUR AFT 00Z WED. WL CONT WITH CHC POPS TUE BUT INCREASE
POPS TUE NGT.
RAIN (FREEZING RAIN???) CONTS THRU WED. AS LOW CONTS TO STRENGTHEN
AND MV NE TOWARD SRN INDIANA...THINGS GET RATHER TRICKY WED INTO THU
MORNING. COLD AIR EXPECTED TO FILTER INTO CWA. QUESTION WL BE HOW
FAST CAN COLD AIR GET HERE. LATEST MODELS INDICATE A POSSIBILITY OF
ICE...ESPECIALLY ACROSS NORTHERN SECTION OF FA. WL HAVE TO KEEP A
VERY CLOSE EYE ON THIS EVENT. AS OF NOW...SOUNDINGS WOULD HAVE
NORTHERN THIRD OF CWA SEEING A SIGNIFICANT FREEZING RAIN EVENT. WL
GO AHEAD AND INCLUDE THE POSSIBILITY OF FREEZING RAIN IN ZPF/GRIDS.
WITH EVENT STILL A FEW DAYS OUT...THE EXACT LOCATION IS STILL IN
QUESTION.
MOS GUIDANCE LOOKS GOOD TODAY AND TONIGHT. WL USE BLEND. MET A BIT
WARM TUESDAY AS LOW CLOUDS WL LINGER. WL LEAN TOWARD COOLER FWC/MAV.
&&
.IND WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR ENTIRE CWA THRU
600 PM EST TODAY.
&&
BIELINSKI
Hazardous weather outlook, Jan 3, 4:37 AM EST, 7 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
437 AM EST MON JAN 3 2005
INZ021-028>031-035>049-051>057-060>065-067>072-041000-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
437 AM EST MON JAN 3 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TODAY AND TONIGHT
A FLOOD WATCH HAS BEEN ISSUED FOR CENTRAL INDIANA UNTIL 600 PM THIS
EVENING. RAIN...HEAVY AT TIMES...WILL CONTINUE TO FALL ACROSS THE
AREA. RAINFALL AMOUNTS ACROSS PORTIONS OF THE AREA ARE LIKELY TO
EXCEED ONE INCH BY EVENING. AN ISOLATED THUNDERSTORM IS ALSO
POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
...POSSIBLE SIGNIFICANT FREEZING RAIN EVENT LATE TUESDAY NIGHT INTO
WEDNESDAY FOR AREAS NORTH OF INTERSTATE 70...
MODERATE TO HEAVY RAIN WILL BE LIKELY ACROSS CENTRAL INDIANA TUESDAY
AND WEDNESDAY. THIS WILL AGGRAVATE ANY FLOODING ISSUES ONCE AGAIN AS
THE GROUND WILL REMAIN SATURATED.
AS COLDER AIR FILTERS INTO NORTHERN SECTIONS OF CENTRAL
INDIANA...FREEZING RAIN WILL BECOME POSSIBLE. AT THIS TIME...THE BEST
CHANCE FOR SIGNIFICANT FREEZING RAIN WILL OCCUR OVER AREAS NORTH OF
INTERSTATE 70. AS COLD AIR OVERTAKES THE REGION...SNOW WILL MIX WITH
RAIN ACROSS ALL OF CENTRAL INDIANA. BY LATE WEDNESDAY NIGHT...LIGHT
SNOW WILL BE POSSIBLE OVER CENTRAL INDIANA.
A BREAK IN THE PRECIPITATION WILL OCCUR FROM THURSDAY THROUGH LATE
FRIDAY NIGHT. RAIN WILL ONCE AGAIN BE POSSIBLE ACROSS CENTRAL INDIANA
BY SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ARE ENCOURAGED TO REPORT ANY FLOODING TODAY AND TONIGHT.
&&
MORE INFORMATION CAN BE FOUND AT OUR WEBSITE...
HTTP://WWW.CRH.NOAA.GOV/IND
Flood, Warren
- When
- January 3, 12:00 PM EST to January 7, 12:00 PM EST
- Where
- Warren forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.347, -87.353 (the zone’s center; the record gives no point)
Flood, Tippecanoe
- When
- January 3, 12:00 PM EST to January 7, 12:00 PM EST
- Where
- Tippecanoe forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.400, -85.000
Flood, Carroll
- When
- January 3, 12:00 PM EST to January 7, 12:00 PM EST
- Where
- Carroll forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.583, -86.563 (the zone’s center; the record gives no point)
Flood, Clinton
- When
- January 3, 12:00 PM EST to January 7, 12:00 PM EST
- Where
- Clinton forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.050, -86.200
Flood, Howard
- When
- January 3, 12:00 PM EST to January 7, 12:00 PM EST
- Where
- Howard forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.300, -87.583
Flood, Tipton
- When
- January 3, 12:00 PM EST to January 7, 12:00 PM EST
- Where
- Tipton forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.311, -86.052 (the zone’s center; the record gives no point)
Flood, Madison
- When
- January 3, 12:00 PM EST to January 7, 12:00 PM EST
- Where
- Madison forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.517, -85.633
Flood, Delaware
- When
- January 3, 12:00 PM EST to January 7, 12:00 PM EST
- Where
- Delaware forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.228, -85.397 (the zone’s center; the record gives no point)
Flood, Randolph
- When
- January 3, 12:00 PM EST to January 7, 12:00 PM EST
- Where
- Randolph forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.033, -86.950
Flood, Vermillion
- When
- January 3, 12:00 PM EST to January 7, 12:00 PM EST
- Where
- Vermillion forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.854, -87.464 (the zone’s center; the record gives no point)
Flood, Fountain
- When
- January 3, 12:00 PM EST to January 7, 12:00 PM EST
- Where
- Fountain forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.067, -86.050
Flood, Parke
- When
- January 3, 12:00 PM EST to January 7, 12:00 PM EST
- Where
- Parke forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.774, -87.206 (the zone’s center; the record gives no point)
Flood, Montgomery
- When
- January 3, 12:00 PM EST to January 7, 12:00 PM EST
- Where
- Montgomery forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.217, -86.133
Flood, Boone
- When
- January 3, 12:00 PM EST to January 7, 12:00 PM EST
- Where
- Boone forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.051, -86.469 (the zone’s center; the record gives no point)
Flood, Hamilton
- When
- January 3, 12:00 PM EST to January 7, 12:00 PM EST
- Where
- Hamilton forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.733, -86.517
Flood, Putnam
- When
- January 3, 12:00 PM EST to January 7, 12:00 PM EST
- Where
- Putnam forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.666, -86.845 (the zone’s center; the record gives no point)
Flood, Hendricks
- When
- January 3, 12:00 PM EST to January 7, 12:00 PM EST
- Where
- Hendricks forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.933, -85.367
Flood, Marion
- When
- January 3, 12:00 PM EST to January 7, 12:00 PM EST
- Where
- Marion forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.467, -86.117
Flood, Hancock
- When
- January 3, 12:00 PM EST to January 7, 12:00 PM EST
- Where
- Hancock forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.824, -85.773 (the zone’s center; the record gives no point)
Flood, Henry
- When
- January 3, 12:00 PM EST to January 7, 12:00 PM EST
- Where
- Henry forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.850, -85.450
Flood, Vigo
- When
- January 3, 12:00 PM EST to January 7, 12:00 PM EST
- Where
- Vigo forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.431, -87.390 (the zone’s center; the record gives no point)
Flood, Clay
- When
- January 3, 12:00 PM EST to January 7, 12:00 PM EST
- Where
- Clay forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.900, -86.050
Flood, Owen
- When
- January 3, 12:00 PM EST to January 7, 12:00 PM EST
- Where
- Owen forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.313, -86.838 (the zone’s center; the record gives no point)
Flood, Morgan
- When
- January 3, 12:00 PM EST to January 7, 12:00 PM EST
- Where
- Morgan forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.482, -86.446 (the zone’s center; the record gives no point)
Flood, Johnson
- When
- January 3, 12:00 PM EST to January 7, 12:00 PM EST
- Where
- Johnson forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.133, -84.933
Flood, Shelby
- When
- January 3, 12:00 PM EST to January 7, 12:00 PM EST
- Where
- Shelby forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.400, -87.067
Flood, Rush
- When
- January 4, 12:00 PM EST to January 8, 12:00 PM EST
- Where
- Rush forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.620, -85.466 (the zone’s center; the record gives no point)
Flood, Sullivan
- When
- January 4, 12:00 PM EST to January 8, 12:00 PM EST
- Where
- Sullivan forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.283, -85.483
Flood, Greene
- When
- January 4, 12:00 PM EST to January 8, 12:00 PM EST
- Where
- Greene forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.036, -86.962 (the zone’s center; the record gives no point)
Flood, Monroe
- When
- January 4, 12:00 PM EST to January 8, 12:00 PM EST
- Where
- Monroe forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.161, -86.523 (the zone’s center; the record gives no point)
Flood, Brown
- When
- January 4, 12:00 PM EST to January 8, 12:00 PM EST
- Where
- Brown forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.650, -85.167
Flood, Bartholomew
- When
- January 4, 12:00 PM EST to January 8, 12:00 PM EST
- Where
- Bartholomew forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.206, -85.898 (the zone’s center; the record gives no point)
Flood, Decatur
- When
- January 4, 12:00 PM EST to January 8, 12:00 PM EST
- Where
- Decatur forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.333, -85.917
Flood, Knox
- When
- January 4, 12:00 PM EST to January 8, 12:00 PM EST
- Where
- Knox forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.217, -85.383
Flood, Daviess
- When
- January 4, 12:00 PM EST to January 8, 12:00 PM EST
- Where
- Daviess forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.702, -87.072 (the zone’s center; the record gives no point)
Flood, Martin
- When
- January 4, 12:00 PM EST to January 8, 12:00 PM EST
- Where
- Martin forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.708, -86.803 (the zone’s center; the record gives no point)
Flood, Lawrence
- When
- January 4, 12:00 PM EST to January 8, 12:00 PM EST
- Where
- Lawrence forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.317, -86.900
Flood, Jackson
- When
- January 4, 12:00 PM EST to January 8, 12:00 PM EST
- Where
- Jackson forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.600, -85.883
Flood, Jennings
- When
- January 4, 12:00 PM EST to January 8, 12:00 PM EST
- Where
- Jennings forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.167, -87.250
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Arizona, January 3 to 6, 20052 deaths · 8 events
- Flooding in Indiana, January 3 to 31, 20051 death · $9.0 million · 23 events
- Heavy Snow in Utah, January 3 to 6, 20051 death · 7 events
- Avalanche in Colorado, January 3, 20051 death · 1 event
- Flash Flood in Arkansas, January 3, 20051 death · 1 event
- Flooding in Ohio, January 3 to 16, 2005$9.9 million · 2 events
- Flooding in Indiana, January 3 to 26, 2005$1.3 million · 2 events
- Ice Storm in Iowa, January 3, 2005$300,000 · 12 events
- Debris Flow in California, January 3, 2005$50,000 · 1 event
- Ice Storm in Iowa, January 3, 2005$30,000 · 6 events
- Debris Flow in California, January 3, 2005$25,000 · 1 event
- Lightning Strike in California, January 3, 20051 injured · $15,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5434296, 5434297, 5434298, 5434299, 5434300, 5434301, 5434302, 5434303, 5434304, 5434305, 5434306, 5434307, 5434308, 5434309, 5434310, 5434311, 5434395, 5434396, 5434397, 5434398, 5434399, 5434400, 5434401, 5434402, 5434403, 5434404, 5434405, 5434406, 5434407, 5434408, 5434409, 5434410, 5434411, 5434412, 5434413, 5434414, 5434415, 5434416, 5434417.